Antifungal medicine can cause liver toxicity

17 Feb
Nizoral or Ketoconazole, which kills fungi, is reported to have direct serious side effects on the liver. Arguments between the Yemeni Society for Consumer Protection and the Supreme Board of Drugs and Medical Appliances have been raised. The society calls on the board to ban it. Currently, the medication is still on the market and sold for YR 2,900 or USD 14.
photo by Malak Shaher
Yemen Times

Published:17-02-2011

SANA’A, Feb. 16 — The Yemeni Society for Consumer Protection (YSCP) announced on Saturday that a medicine used for fungal infections may cause liver damage.According to the YSCP, the medication Ketoconazole (brand name Nizoral) which is taken orally for fungal infections does treat the infection, but causes direct side effects on the liver.The warning announcement stated that Nizoral may cause serious side effects after one to four weeks of usage, according to the Saudi Authority for Nutrition and Medication.Fungi can cause infection in the scalp, body, face, hands, groin, under the nails and in between the toes or fingers. Ketoconazole kills fungi and yeast by stopping them from producing a substance which is an essential component of fungal cell membranes.Dr. Hussein Al-Muntasser, consultant of dermatology, told the Yemen Times that he has never prescribed Ketoconazole for his patients as it has serious side effects on the liver.

“If this medicine is taken for a prolonged time, it may cause liver toxicity or liver poisoning. Thus, I do not recommend doctors to prescribe it for their patients with fungal infection,” said Al-Muntaser.

Al-Muntaser explained that the medicine has only slight side effects if the patient uses one tablet a one month. However, he said that Nizoral should never be the solution for fungal infections as there are safe alternatives that have no side effects on the liver.

He said that Itraconazole (brand name Sporanox) and Fluconazole (brand name Flucan or Diflucan) are safer alternatives to treat fungal infection over a longer time without having side effects on the liver.

“When a man comes to me with fungi in his feet due to a serious injury, it means that he needs an anti-fungal medication for a long time. Definitely Nizoral is not the treatment.”

YSCP has released the announcement to TV stations, magazines and newspapers warning consumers not to use the medication because of its serious side effects. Al-Thawra newspaper published the announcement about Nizoral’s side effects on the liver three days ago.

However, according to Dr. Najeeb Saif, head of the Supreme Board of Drugs and Medical Appliances (SBDMA) at the Ministry of Health and Population, the medication is like any other medication, that if taken in excess, it may have side effects on the body.

“We [SBDMA] have sent a letter to Al-Thawra newspaper telling them that the warning they published is only for doctors to say that they should take care when they prescribe the medicine for patients,” said Saif.

He added that the medicine is approved by the American Food and Drug Authority and that it is not dangerous to the health. However, it should only be used for a short time period with limited conditions when the case is critical.

Nevertheless, the YSCP said that they had seen research by the Saudi Food and Drug Authority showing that the medicine is directly affecting one in 10,000 cases.

The website netdoctor recommends that Nizoral only be given after a blood test to test that the liver is functioning well. Regular blood tests should be done every two weeks in order to make sure that there are no serious side effects on the body and the liver in particular.

Nizoral should be immediately stopped when the patient develops symptoms of vomiting, unexpected itching, abdominal pain, loss of appetite, fatigue, dark urine or the development of yellow coloring to the skin.

Nizoral cream and shampoo, medical cosmetics that are used for external proposes, do not pose any danger to the liver.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: